MAUDE Adverse Event Report: SYNTHES HAGENDORF RADIOLUCENT INSERTION HANDLE FOR EXPERT NAILS/175MM; MISC ORTHO SURGICAL INSTR

SYNTHES HAGENDORF RADIOLUCENT INSERTION HANDLE FOR EXPERT NAILS/175MM; MISC ORTHO SURGICAL INSTR
Catalog Number 03.010.487
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 04/08/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).Device is an instrument and is not implanted/explanted.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Manufacturing location: (b)(4); manufacturing date: 28.Mar.2015.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a radiolucent insertion handle for expert nails broke while forcefully rotating the patient¿s leg during an initial intramedullary nailing of the left femur procedure on (b)(6) 2017.Fragments generated from the broken device were retained in patient and surgeon did not attempt to retrieve the fragments.Procedure was successfully completed without surgical delay.No other medical intervention required.This report is for one (1) radiolucent insertion handle for expert nails.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Product development investigation was completed.A visual inspection under 5x magnification, device history record (dhr) review and drawing review were performed as part of this investigation.This complaint is confirmed.The alignment tab has sheared off the returned insertion handle as reported.The tab sheared off at its base and was not returned.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned device is already broken.Relevant drawing was reviewed.No product design issues or discrepancies were observed.No definitive root cause could be determined.It was determined that the incident most likely occurred due to excessive force on instrument - per the complaint description "insertion guide alignment tab broke while forcefully rotating a patient¿s leg during intramedullary nailing".Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
RADIOLUCENT INSERTION HANDLE FOR EXPERT NAILS/175MM
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6544351
Report Number3003875359-2017-10214
Device Sequence Number133974
Product Code LXH
UDI-Device Identifier10886982069054
UDI-Public(01)10886982069054(10)8806943
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.487
Device Lot Number8806943
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/17/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/08/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/04/2017
Supplement Report FDA Received Date06/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age18 YR
Patient Weight91